Utah, 2015Flash Flooding and Damaging Winds in Utah, October 17 to 19, 2015
October 17 to 19, 2015 · NWS SLC · 6 events in 5 counties and zones
Another round of strong thunderstorms formed across Utah for a few days in the middle of October. Severe wind gusts were observed in northwest Utah, while some flash flooding occurred in southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $98,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of strong thunderstorms formed across Utah for a few days in the middle of October. Severe wind gusts were observed in northwest Utah, while some flash flooding occurred in southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 17, 2:02 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 17, 2:02 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT SAT OCT 17 2015
.SYNOPSIS...A MOIST SOUTHERLY FLOW ACROSS UTAH WILL BRING
WIDESPREAD PRECIPITATION AND SEASONAL TEMPERATURES TO UTAH THIS
WEEKEND. THE NEXT PACIFIC STORM SYSTEM WILL BEGIN TO MOVE INTO
THE GREAT BASIN EARLY IN THE WEEK WITH UNSETTLED CONDITIONS TO
REMAIN OVER UTAH THROUGH AT LEAST MIDWEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A WAVE PIVOTING NORTHEAST
OVER THE EASTERN GREAT BASIN...AHEAD OF THE NEXT TROUGH
APPROACHING THE WEST COAST. AMDAR 400-250MB WIND OBSERVATIONS SHOW
A 50-80KT CYCLONIC JET OVER THE EASTERN PACIFIC. GOES/RAP/12Z SLC
RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.33"
NORTHEAST MOUNTAINS...TO 0.90"- 1.25" SOUTHERN VALLEYS.
FLASH FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR MOST OF
SOUTHERN UTAH. 12Z VEF SOUNDING INDICATED A PRECIPITABLE WATER VALUE
OF 1.23" SURPASSING THE MONTH OF OCTOBER RECORD TIED YESTERDAY OF
1.07" (RECORDS DATE BACK TO 1948). DEWPOINTS HAVE RISEN INTO THE
LOWER TO MIDDLE 50S ACROSS SOUTHWEST UTAH THIS MORNING AS A SWATH OF
SHOWERS CROSSED THIS MORNING ASSOCIATED WITH THE WAVE ALOFT. AREAS
FAVORED IN SOUTHEASTERLY FLOW LIKELY SEEING ENHANCED PRECIPITATION
AMOUNTS DUE TO OROGRAPHIC LIFT.
FORECAST SOUNDINGS CONTINUE TO INDICATE WARM CLOUD DEPTH GREATER
THAN 6FKT ACROSS SOUTHERN UTAH...CONDUCIVE TO HEAVY RAINFALL
ESPECIALLY DURING DESTABILIZATION MID TO LATE AFTERNOON.
THIS WAVE CONTINUES TO LIFT NORTHEAST PER RAP...WHICH INCREASES
COVERAGE OF RAIN ACROSS CENTRAL AND NORTHERN UTAH/SOUTHWEST WYOMING
AS THE DAY/EVENING PROGRESSES.
CONVECTIVE COVERAGE SHOULD DECREASE AFTER MIDNIGHT WITH LOSS OF
DIURNAL INSTABILITY AND AS THE AFOREMENTIONED WAVE LIFTS NORTHEAST
OF THE REGION. STILL MAINTAIN MOIST CYCLONIC FLOW ALOFT SO CANT
DISCOUNT POSSIBILITY FOR ISOLATED TO SCATTERED COVERAGE.
CLOSED LOW CROSSES THE WESTERN GREAT BASIN SUNDAY...WITH INCREASING
DIFFLUENCE ALOFT. AREA REMAINS UNDER INFLUENCE OFF ANOMALOUS
MOISTURE WITH FORECAST SOUNDINGS ONCE AGAIN INDICATING A FAIRLY
DEEP WARM CLOUD LAYER. SHORT RANGE ENSEMBLES INDICATE STRONGER
INSTABILITY SUNDAY ALLOWING FOR DEEPER CONVECTION. NEXT SHIFT MAY
NEED TO CONSIDER A FLASH FLOOD WATCH FOR SUNDAY.
BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION APPEARS TO BE SUNDAY
NIGHT INTO MONDAY MORNING COINCIDENT WITH COOLING ALOFT ASSOCIATED
WITH THE CLOSED LOW FEATURE.
PRECIPITATION SHOULD BECOME MORE SHOWERY AS CLOSED LOW DEVELOPS
ACROSS ARIZONA LEAVING A DEFORMATION ZONE ACROSS THE AREA. SNOW
LEVELS AROUND 11KFT TODAY LOOK TO LOWER TO 9KFT BY SUNDAY NIGHT.
&&
.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE OVER THE SLC
TERMINAL THROUGH 02Z WITH OCCASIONAL STRONGER GUSTS WITH PASSING
RAIN SHOWERS. THE BACK EDGE OF THE RAIN SHOULD MOVE THROUGH
BETWEEN 00-02Z. EXPECT WINDS TO REMAIN SOUTHERLY THROUGH THE
NIGHT. THERE IS A 30 PERCENT CHANCE OF A WIND SHIFT TO THE WEST
NORTHWEST 21Z-00Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ013-
019>021-518.
WY...NONE.
&&
PUBLIC...ROGOWSKI
AVIATION...LOEFFELBEIN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Oct 17, 5:40 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT SAT OCT 17 2015
UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT SAT OCT 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL SPREAD NORTH ACROSS
SOUTHERN AND CENTRAL UTAH TODAY. LOCALLY HEAVY RAINFALL COULD
DEVELOP ACROSS SOUTHERN UTAH OUT OF THE STRONGER SHOWERS AND
STORMS LATE THIS MORNING THROUGH THIS EVENING. A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR MOST OF SOUTHERN UTAH THROUGH
THIS EVENING.
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING SCATTERED SHOWERS ALONG
WITH A FEW THUNDERSTORMS WILL SPREAD NORTH INTO THE AREA BY THIS
AFTERNOON...THESE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS
LATE THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL
IS POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HUNTERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES THIS WEEKEND
SHOULD PREPARE FOR COOL AND WET CONDITIONS AT THE HIGHER
ELEVATIONS. HEAVY PRECIPITATION COULD MAKE BACKCOUNTRY TRAVEL
QUITE DIFFICULT ACROSS SOUTHERN AND CENTRAL UTAH...ESPECIALLY ON
SATURDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SECOND AND MORE POTENT STORM SYSTEM WILL MOVE INTO THE GREAT
BASIN SUNDAY. THIS STORM WILL BRING WIDESPREAD RAIN AND ISOLATED
THUNDERSTORMS BACK TO THE OUTLOOK AREA FOR SUNDAY NIGHT THROUGH
EARLY TUESDAY. LOCALLY HEAVY RAINS WILL ONCE AGAIN IMPACT THE
REGION...WITH THE HEAVIEST RAINS OVER THE WESTERN HALF OF UTAH.
COOLER TEMPERATURES ASSOCIATED WITH THIS STORM WILL BRING A COUPLE
OF INCHES OF ACCUMULATING SNOW TO THE HIGHEST ELEVATIONS OF THE
NORTHERN MOUNTAINS ON MONDAY.
PRECIPITATION WILL SHIFT INTO SOUTHERN UTAH MIDWEEK AS THE CENTER
OF THE STORM SETTLES INTO ARIZONA. NORTHERN UTAH AND SOUTHWEST
WYOMING WILL RECEIVE OCCASIONAL PRECIPITATION ACROSS THE HIGHER
TERRAIN WITH TEMPERATURES ACROSS THE REGION RUNNING NEAR NORMAL
FOR MID OCTOBER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Washington
- When
- October 17, 4:45 PM MST to 6:45 PM MST
- Where
- Washington County, 11.54 mi SSE of Rockville to 12.31 mi S of Rockville
- Cause
- Heavy Rain
- Property damage
- $90,000
- Reported by
- Law Enforcement
- Coordinates
- 37.010, -112.970
Heavy rain caused flash flooding across Hildale, with multiple roads damaged by the flood waters. Debris was flowing along the shoulder of State Route 59 between Milepost 0.5 and Milepost 1.0, and minor flooding occurred along Carling Avenue and Utah Avenue. In addition, several homes reported basement flooding.
Thunderstorm Wind, Tooele
- When
- October 18, 2:15 PM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.740, -114.020
The Wendover Airport AWOS recorded a peak wind gust of 58 mph.
Lightning, Iron
- When
- October 18, 3:00 PM MST
- Where
- Iron County, 38.45 mi SSW of Minersville
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 37.681, -113.096
Lightning struck a home in Cedar City and started a fire in one corner of the house. Firefighters were able to put out the fire relatively quickly, but not before the residence sustained approximately $8,000 worth of damage.
Flash Flood, Washington
- When
- October 18, 3:45 PM MST to 4:45 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale to 2.3 mi WNW of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Flash flooding was reported in several locations across Zion National Park. This flooding included the Emerald Pools area, but most of the flooding occurred on the east side of the park, including Spry Canyon, Pine Creek Canyon, and a few other small canyons nearby.
Thunderstorm Wind, Box Elder
- When
- October 18, 4:30 PM MST
- Where
- Box Elder County, 7.67 mi N of Lakeside
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -112.860
The Gunnison Island mesonet site recorded a maximum wind gust of 68 mph.
Flash Flood, Kane
- When
- October 19, 5:53 PM MST to 7:53 PM MST
- Where
- Kane County, 10.05 mi ESE of Glen Canyon to 10.15 mi NNE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -111.495
Flash flooding was reported along Wahweap Creek, Buckskin Gulch, and the lower portions of the Paria River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Heavy Rain in California, October 17 to 18, 2015$100,000 · 4 events
- Flash Flooding and Flood in Arizona, October 17 to 19, 2015$19,000 · 1.5 in hail · 9 events
- High Surf in Hawaii, October 17 to 18, 201513 events
- Wildfire in Louisiana, October 17, 20151 event
- Tornado in California, October 17, 2015EF0 · 1 event
- Lightning Strike in Arizona, October 17, 2015$7,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605440, 605438, 605741, 605441, 605439, 605442.